Patient Suffers Mental Side-Effects From Anesthesia


Psychiatry Expert WitnessThis case takes place in New York and involves a male patient who presented to an urgent care facility with complaints of severe pain in his right leg. The patient’s leg was examined, and it was determined that he was suffering from a torn ACL. The patient was then taken to the hospital, where he was worked up for surgery. According to the patient, he had a past medical history of adverse outcomes subsequent to anesthesia use, including severe disorientation and hallucinations. The patient communicated his concerns to the surgical staff, but since no underlying psychiatric conditions were noted, no additional work up was offered or considered. The patient was cleared for surgery which was completed without complication. Immediately following surgery the patient was noted as suffering from an altered mental status consistent with delirium. However, nursing notes suggest that her condition was likely the result of anesthesia. At the time of his surgery, the patient had been prescribed a host of significant medications, including anti depressants and other psychoactive drugs. It is believed that the combination of drugs that the patient had been given, combined with the anesthesia, contributed to his development of enduring mental damage following the surgery.

Question(s) For Expert Witness

  • 1. Do you routinely manage prescription regimens for patients requiring numerous medications?
  • 2. Have you ever been the target of a malpractice claim?
  • 3. Have you previously served as an expert witness?

Expert Witness Response E-009157

The plaintiff’s immediate post-operative experience is not unusual – delirium is common-place post-surgery and the etiology is often due to post-anesthesia effects, pain (and other) medications, oxygenation and other metabolic issues, and infection. However, it is unusual to prescribe antidepressants, antihistamines and to have the unfortunate result of needing an induced coma (unless he was on a ventilator) or partial paralysis. It seems that the patient in this instance was being over-prescribed to a significant degree, and it is not unlikely that the combination of drugs and anesthesia could have caused his mental illness.

RELATED EXPERT WITNESSES

Post Tags